Is this h plyori still or something more sinister?

New things in the forums might be highlighted here. Take a look at the avatars! Get yourself one, there are hundreds to choose from.

Moderators: Toni, barjammar

Post Reply
redheadj
Posts: 5
Joined: Thu Mar 28, 2019 8:21 pm

Is this h plyori still or something more sinister?

Post by redheadj » Thu Mar 28, 2019 9:18 pm

It all started back in early October. I was on holiday with my girlfriend when I began to get stomach ache in my upper left abdomen and behind the lower ribs and loose stools shortly after arriving there. I chalked it down to probably having some bad food whilst there and thought nothing of it. That is until I continued to get stomach ache and loose stools after we returned home.

I had had something similar a year prior that resulted in my doctor prescribing me anti diarrhoea tablets which seemed to clear it all up after a couple of weeks. Thinking it was something similar, I booked myself in to see the doctor.

He felt around my stomach, didn’t feel anything weird and prescribed me with hyoscine butylbromid and sent me for a stool test. The stool test came back clear but my stomach was still aching so I went back to the doctors at the end of October.

This time round they sent me for a full blood count and another stool sample. The stool sample came back clear once again, as did the blood tests. The doctor prescribed me ranitidine and sent me for a helicobacter breath test where the earliest I could get in was 2 weeks after the appointment. It wasn’t until the end of November that I was able to have the test and get my results back, testing positive for h pylori.
The doctor prescribed me metronidazole (400mg) and clarithromycin (500mg) for 1 week and lansoprazole (30mg) for 2 weeks – this is nearly 9 weeks since the symptoms began. I began the take the medication and it seemed to really help with my symptoms. The stomach ache reduced drastically and I thought I was on the mend.

However, around the 14th of January (nearly a week after finishing all my meds), my stomach ache began to return, going from aching every other day to being every day. Once again, I returned to the doctors, who felt around my stomach briefly and then prescribed 4 more weeks of lansoprazole and said nothing more. Taking these reduced my pain again and I thought I was finally going to be over it. No such luck.

I finished the lansoprazole around mid-February but the stomach ache once again returned around a week after I stopped the lansoprazole. Since I wasn’t able to get to a doctors, I went to my local pharmacy and told them about my symptoms – they gave me some nexium, but told me that the doctors should have booked me in for another breath test to make sure the h plyori had gone. Ringing my doctors, they said that yes, I should have been retested and booked me one in which I took this Tuesday. However, between the time of them booking me in and then taking the test, I had really bad stomach ache. The pain has mostly always been in the same place – upper left stomach, just below and behind the ribs, but it’s also started to ache round the back and up towards the left shoulder. I went for an emergency doctors appointment, who prescribed me more ranitidine (150mg) and said I had to wait for the test.

Does ranitidine effect a breath test? I’m scared I’m going to get a false negative etc.

I didn’t take any the night before the test and only started taking them again last night as my stomach ache started to return and I began to feel really tired and a little light headed. I’m really scared it’s something bad.

NoxArcana
Posts: 20
Joined: Thu Feb 07, 2019 12:05 am

Re: Is this h plyori still or something more sinister?

Post by NoxArcana » Thu Mar 28, 2019 9:44 pm

For a breath test you should stop ppi for at least 2 weeks as far as i know, but ranitidine you can take without problems. About your symptoms it happened the same with me, after a week or so i started to feel ill again, and in fact, i am still h pylori positive.

redheadj
Posts: 5
Joined: Thu Mar 28, 2019 8:21 pm

Re: Is this h plyori still or something more sinister?

Post by redheadj » Thu Mar 28, 2019 10:28 pm

NoxArcana wrote:
Thu Mar 28, 2019 9:44 pm
For a breath test you should stop ppi for at least 2 weeks as far as i know, but ranitidine you can take without problems. About your symptoms it happened the same with me, after a week or so i started to feel ill again, and in fact, i am still h pylori positive.
Hey thanks for replying and sorry to hear you're still feeling ill :(

I knew the PPI's had to be stopped 2 weeks before the test, but was unsure about ranitidine as the NHS website said you should stop 3 days before the test.

Have you been prescribed anything to help you kill the h pylori?

Would the PPI's and ranitidine cause the symptoms to subside whilst you take them?

NoxArcana
Posts: 20
Joined: Thu Feb 07, 2019 12:05 am

Re: Is this h plyori still or something more sinister?

Post by NoxArcana » Thu Mar 28, 2019 10:56 pm

redheadj wrote:
Thu Mar 28, 2019 10:28 pm
NoxArcana wrote:
Thu Mar 28, 2019 9:44 pm
For a breath test you should stop ppi for at least 2 weeks as far as i know, but ranitidine you can take without problems. About your symptoms it happened the same with me, after a week or so i started to feel ill again, and in fact, i am still h pylori positive.
Have you been prescribed anything to help you kill the h pylori?

Would the PPI's and ranitidine cause the symptoms to subside whilst you take them?
I did two different triple therapy, both failed. PPI help with the symptoms, but they do not go away completely if the h pyori wasnt erradicated, you need to take the test to confirm.

Helico_expert
Site Admin
Posts: 3307
Joined: Wed Mar 02, 2011 7:20 am

Re: Is this h plyori still or something more sinister?

Post by Helico_expert » Fri Mar 29, 2019 7:14 am

ranitidine is not PPI. So you can take it until the night before breath test.

here is a guideline on how long you should stop the drugs before breath test.
http://www.helico.com/PYtest_guide_2013.pdf

redheadj
Posts: 5
Joined: Thu Mar 28, 2019 8:21 pm

Re: Is this h plyori still or something more sinister?

Post by redheadj » Fri Mar 29, 2019 7:30 am

Helico_expert wrote:
Fri Mar 29, 2019 7:14 am
ranitidine is not PPI. So you can take it until the night before breath test.

here is a guideline on how long you should stop the drugs before breath test.
http://www.helico.com/PYtest_guide_2013.pdf
Hey, thanks for the pdf. Looks like I stopped taking them at the right time then. Just got to wait 2 weeks for my results now

redheadj
Posts: 5
Joined: Thu Mar 28, 2019 8:21 pm

Re: Is this h plyori still or something more sinister?

Post by redheadj » Tue Jun 25, 2019 4:28 am

So an update from me.

Went for the breath test and it came back negative. However my stomach ache continued long after.

I was on ranitidine for another few weeks (which helped a little) before being switched onto lansoprazole from mid May. Seemed to stop my symptoms for a few weeks, but over the past week my symptoms have returned - bloating and a dull stomach ache round a 3/4 out of 10 on the pain scale.

My questions:

Can gastritis appear after HP eradication? This will now have been 6 months since I took the antibiotics. I'm scared these symptoms are cancer related. I'm 36 years old. From reading this forum it seems h.pylori enters the body when you're a child, meaning it's probably had a good few years to breed in there. More than long enough to potentially be cancer, right?

Can your body become immune to a PPI to make it stop working, or is this something more serious going on? I was on lansoprazole for 3 weeks with the triple therapy, then another month shortly after that when the symptoms returned.

Post Reply

Return to “Hot Topics and Common forum Issues 热门话题和常见问题”